Mississippi, 2013

Damaging Wind in Mississippi, August 1, 2013

August 1, 2013 · NWS JAN · 1 event in 1 county or zone

A lone severe storm caused damage to a couple of trees in Lamar county during the late afternoon of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A lone severe storm caused damage to a couple of trees in Lamar county during the late afternoon of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 1, 2:16 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 2:16 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT THU AUG 1 2013

.SHORT TERM...
SURFACE HIGH PRESSURE IS SITTING OFF TO OUR NORTHWEST WITH A STRONG
UPPER HIGH LOCATED OVER THE SOUTHWESTERN U.S. A WEAK FRONTAL
BOUNDARY HAS PASSED THROUGH OUR AREA AND WILL BE MAKING ITS WAY TO
THE COAST THIS EVENING. SOME ISOLATED AFTERNOON SHOWERS HAVE FORMED
ALONG AND SOUTH OF THE WEAK FRONT. THESE ARE EXPECTED TO DISSIPATE
QUICKLY WITH SUNSET TONIGHT AND WANING DIURNAL HEATING. THE SLIGHTLY
DRIER AIR BROUGHT IN BY THE FRONT WILL ALLOW TEMPERATURES TO SINK TO
NEAR 70 ACROSS THE AREA TONIGHT...MUCH BETTER THAN THE MID 70S SEEN
LAST NIGHT. LOWS WERE ADJUSTED UP JUST A BIT AS MAVMOS TEMPS WERE
LOOKING TOO LOW. NORTHERLY FLOW WILL BE LIGHT OVERNIGHT AND SKIES
WILL BE MOSTLY CLEAR ALLOWING SOME PATCHY FOG TO FORM IN THE MORNING
HOURS NEAR DAWN.

FRIDAY WILL BE QUIET AS THE FRONT WILL BE FAR ENOUGH SOUTH AND
RELATIVELY DRIER MID LEVEL AIR REMAINS OVER THE AREA. TEMPERATURES
WILL AGAIN BE IN THE MID TO UPPER 90S WITH HEAT INDICES AS HIGH AS
102. THESE WILL BE PRETTY MUCH THE SAME CONDITIONS SEEN ON SATURDAY
TOO. SATURDAY NIGHT HOWEVER...A FRONT WILL APPROACH MISSISSIPPI FROM
THE NORTHWEST AS THE UPPER LOW IN CANADA SHIFTS FURTHER TO THE EAST.
AS OF NOW THE ASSOCIATED RAIN IS EXPECTED TO HOLD TO THE NORTH OF
THE CWA TIL SUNLIGHT ON SUNDAY. /10/

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...MODELS AGREE IN
DEPICTING STUBBORN RIDGING HANGING OVER THE FORECAST AREA FROM THE
WEST THROUGH THE MID AND EXTENDED PORTIONS OF THE FORECAST...BUT
UNCERTAINTY IN HOW THINGS WILL EXACTLY PAN-OUT DO EXIST THROUGH THE
PERIOD. THE BEST RAIN CHANCES CURRENTLY LOOK TO BE ON THE EASTERN
PERIPHERY OF THIS RIDGE AS NORTHERLY FLOW TRIES TO SETUP OVER THIS
REGION. HOWEVER IF THE RIDGE BUILDS DEEPER INTO THE REGION
SOONER...AS SUGGESTED BY THE ECMWF...RAIN CHANCES COULD INDEED BECOME
MORE SCARCE AREA WIDE. THAT SAID...INCREASED MOISTURE AT 850MB
(THETA-E READINGS BETWEEN 344-350K) OVER THE AREA SUNDAY AFTERNOON
AND AGAIN TUESDAY AFTERNOON...COULD PERHAPS YIELD MORE OR AT LEAST A
BETTER CHANCE OF DIURNAL CONVECTION ACROSS THE FORECAST AREA.
THIS...IN ADDITION TO A WEAKENING BOUNDARY TRYING TO IMPEDE UPON MY
NORTHERN ZONES LATE MONDAY AND EVENTUALLY WASHING OUT ON TUESDAY.

AS FAR AS TEMPERATURES GO...I DIDN'T STRAY FAR FROM GFS GUIDANCE.
OVERALL...HIGHS EACH AFTERNOON WILL CLIMB INTO THE MIDDLE 90S WITH
PLENTY OF HUMIDITY PRESENT AS DEW POINTS GENERALLY SIT AROUND 70F.
THESE FORECAST HIGHS COULD OBVIOUSLY BE LOWER IF CONVECTION
OCCURS...OR COULD BE A BIT HIGHER IF DRIER CONDITIONS (IN TERMS OF
RAINFALL) ENSUE WITH LESS CLOUD COVER PRESENT.  LOWS EACH NIGHT WILL
REMAIN MILD AND ONLY FALL INTO THE MIDDLE 70S. /19/

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY. ISOLATED SHRA/TSRA ONGOING ALONG
AND SOUTH OF I-20 THROUGH THIS AFTERNOON BEFORE DIMINISHING THIS
EVENING. NORTHERLY WINDS AROUND 5-7KTS WILL PREVAIL THROUGH THE
AFTERNOON. SOME LOCAL MVFR CONDITIONS COULD BE PRESENT OVERNIGHT BUT
SHOULD LIFT EARLY TOMORROW. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  96  74  97 /   7   2   5   5
MERIDIAN      69  96  71  95 /   7   3   6   6
VICKSBURG     69  96  71  98 /   6   2   5   6
HATTIESBURG   73  98  74  95 /  16   5   5   9
NATCHEZ       72  95  74  96 /  13   5   4   7
GREENVILLE    70  95  73  98 /   4   2   5   6
GREENWOOD     68  93  72  97 /   4   2   6   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Aug 1, 1:30 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU AUG 1 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
230 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

VERY HOT AND HUMID CONDITIONS ARE ANTICIPATED ACROSS THE REGION
FRIDAY. THE COMBINATION OF TEMPERATURE AND HUMIDITY WILL CAUSE PEAK
AFTERNOON HEAT INDEX VALUES TO REACH BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

VERY HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION
THIS WEEKEND. THE COMBINATION OF TEMPERATURE AND HUMIDITY WILL BRING
PEAK AFTERNOON HEAT INDEX VALUES TO NEAR 105 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Aug 1, 4:54 PM CST, 26 minutes before
MSZ073-074-012325-
LAMAR MS-FORREST MS-
554 PM CDT THU AUG 1 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT THU AUG 1 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES SOUTHEAST OF HATTIESBURG AT 553 PM CDT...MOVING SOUTH
AT 15 MPH. HATTIESBURG HAD A GUST OF 32 MPH WITH THIS STORM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL FORREST AND EAST CENTRAL LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3116 8942 3136 8937 3130 8914 3109 8917
TIME...MOT...LOC 2253Z 017DEG 14KT 3124 8927

MRM
Special weather statement, Aug 1, 4:56 PM CST, 24 minutes before
MSZ073-074-012325-
LAMAR MS-FORREST MS-
556 PM CDT THU AUG 1 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT THU AUG 1 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES SOUTHEAST OF HATTIESBURG AT 553 PM CDT...MOVING SOUTH
AT 15 MPH. HATTIESBURG HAD A GUST OF 43 MPH WITH THIS STORM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL FORREST AND EAST CENTRAL LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3116 8942 3136 8937 3130 8914 3109 8917
TIME...MOT...LOC 2253Z 017DEG 14KT 3124 8927

MRM

The radar

The Mobile radar (KMOB), 118 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
August 1, 5:20 PM CST
Where
Lamar County, 4.05 mi SE of Purvis
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.110, -89.370

Two trees were blown down on Purvis Brooklyn Road and White Chapel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467204.